Skip to Main Content

++

KEY POINTS

++

  • Most antineoplastic agents have toxic side effects.

  • New antineoplastic agents are frequently being developed and not all side effects are known.

  • Diagnosis or organ dysfunction due to drug toxicity is largely a diagnosis of exclusion.

  • Maintaining a level of clinical suspicion is key to detection of drug toxicity.

  • Therapy for drug-induced toxicity is largely supportive.

  • Myelosuppression is a common toxic side effect from high-dose combination chemotherapy regimens used in leukemia and bone marrow transplant patients.

  • Pulmonary toxicity may manifest as ARDS especially in patients undergoing treatment for hematologic malignancies (eg, cytarabine or gemcitabine) and pulmonary fibrosis (eg, bleomycin).

  • Cardiotoxic side effects of anthracyclines such as doxorubicin can lead to refractory heart failure if not identified and managed early, while treatment with 5-FU may precipitate symptoms of acute MI due to vasospasm in patients with underlying risk factors for heart disease.

  • Mucositis of the oropharynx and GI tract is painful and can lead to dehydration and malnutrition. Severe cases of oral mucositis may require intubation for airway protection.

  • Intractable nausea, vomiting, and diarrhea can lead to dehydration, hypovolemia, and electrolyte disturbances.

  • Nephrotoxicity is a dose-limiting side effect of cisplatin and causes renal salt wasting syndrome.

  • During treatment with methotrexate, special attention must be paid to urinary pH to avoid precipitation in the renal tubules resulting in ATN and renal obstruction.

  • Both peripheral and central nervous system toxicities, including posterior reversible encephalopathy syndrome (PRES), are reported after high-dose chemotherapy.

  • The spectrum of severity of hypersensitivity reactions ranges from flushing and rash to anaphylactic shock. Common causes of these reactions include paclitaxel, platinum compounds, and monoclonal antibodies.

  • Venous thromboembolic disease is a well-known complication of tamoxifen.

  • Thrombotic thrombocytopenic purpura (TTP) or thrombotic microangiopathy has been associated with mitomycin, cisplatin, and gemcitabine.

++

INTRODUCTION

++

As treatment for cancer continues to evolve with the development of new therapies and improved survival, we can expect an ever-growing number of cancer patients to be admitted to intensive care units (ICUs). Whether they require ICU care due to acute complications of treatment or underlying illnesses, it is important for the intensivist to be aware of the myriad of anticancer therapies and their toxicities. The following chapter will review the classification of commonly used anticancer therapies and the various organ system toxicities they can cause. Organ systems commonly affected by antineoplastics include the bone marrow, pulmonary, cardiovascular, neurologic (both central and peripheral), dermatologic, and gastrointestinal. Less common reactions, though still of clinical importance, are those involving the liver, kidneys, and systemic reactions (infusion and anaphylactoid). While the focus will be on acute toxicities, certain subacute and chronic toxicities will also be discussed. As the long-term survival of cancer patients improves, these less acute complications may confound the presentation and diagnosis of elderly patients admitted to the ICU for seemingly unrelated acute illnesses. Importantly, the diagnosis of drug-related toxicity is most often a diagnosis of exclusion, relying on dose and temporal exposure to an agent ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.